Clash of Kawali - Top Leaderboard
Advertisement

Vaping could kill, Health department says

The Department of Health has called on the public to beware of consumer products in the light of the recent explosion of a vaping device while being used by a 17-year-old boy.  

Because of this incident, the DOH cautioned parents and guardians to be vigilant and to exert more effort in discouraging minors from using e-cigarettes/vaping devices, as well as accessing these devices from social media. 

These devices are not toys and contain concomitant health and safety hazards which may lure teenagers into picking up the habit of smoking.    

The DOH, through the Food and Drug Administration and in cooperation with the Department of Trade and Industry, shall continue to investigate and look into the safety and health issues of these products and devices including its online sale.  

Currently, the FDA regulates e-cigarettes as medicinal products because of its nicotine content and no device/e-liquids have been registered nor evaluated by the agency for safety, efficacy, and quality.

The DOH encouraged medical practitioners, hospital facilities and the general public to report any injuries and accidents related to vaping use under its online national electronic injury surveillance system by calling the DOH Hotline 711-1001 and 711-1002.  

According to the medical doctors at the East Avenue Medical Center, the patient suffered injuries to the lips, oral mucosa, palate, and tongue, as well as burns and hematoma in the upper and lower lids of the eye. He was admitted at EAMC last Oct. 30.  

The victim’s mother said the batteries used were swapped and exchanged by the patient through acquaintances in social media.  

However, the social media account used was already inactive when the family tried to access it.      

E-cigarettes are battery-operated devices that heat e-liquids to produce aerosols that users inhale by mimicking the act of smoking.  

Vaping devices are electronic devices which can cause severe burns and injuries that may require intensive and prolonged medical treatment.

The cause is uncertain but appears to be related to poorly-designed lithium-ion batteries, use of the wrong charger, over-charging or incorrectly storing the device which may lead to over-heating, fires, and explosion.  

Topics: Department of Health , vaping device , Department of Trade and Industry , Food and Drug Administration
COMMENT DISCLAIMER: Reader comments posted on this Web site are not in any way endorsed by Manila Standard. Comments are views by manilastandard.net readers who exercise their right to free expression and they do not necessarily represent or reflect the position or viewpoint of manilastandard.net. While reserving this publication’s right to delete comments that are deemed offensive, indecent or inconsistent with Manila Standard editorial standards, Manila Standard may not be held liable for any false information posted by readers in this comments section.
AdvertisementSpeaker GMA
Advertisement